Iranian Journal of Medical Sciences

Document Type: Case Report(s)

Authors

1 Department of Internal Medicine, Endocrinology and Metabolism Research Center, Nemazee Hospital, Shiraz University of Medical Sciences, Shiraz, Iran

2 Department of Internal Medicine, Nephrology Section, Nemazee Hospital, Shiraz University of Medical Sciences, Shiraz, Iran

Abstract

Diabetic ketoacidosis (DKA) is characterized by excessive production of organic acids leading to a low blood pH. Rarely, because of other complicating factors blood pH may be in the alkalemic range and the term diabetic ketoalkalosis has been coined to describe this condition. So far, less than 30 such cases have been reported in the literature. We report a 34-year-old woman who received methylprednisolone pulse therapy for the treatment of pancreas transplant rejection. Thereafter, she developed vomiting and abdominal pain. Her laboratory data showed high blood sugar, hypokalemia, alkalemic pH, elevated plasma anion gap, and significant ketonemia. She responded well to the treatment of DKA. It was concluded that an alkalemic pH does not rule out the presence of ongoing DKA. In suspected cases, changes in plasma anion gap and bicarbonate and the presence of ketonemia should be noted.